The Department of Health (DH) is today (June 12) investigating a case of aconitum alkaloid poisoning after consumption of herbal medicines.
Upon notification by the Hospital Authority (HA) of a case affecting a woman aged 47 who developed symptoms compatible with aconitum alkaloid poisoning, including perioral numbness and numbness in limbs, after consuming herbal medicines for treatment of joint pain on June 2. The patient was admitted to Tseung Kwan O Hospital on the same day and has been discharged after treatment on June 5.
The HA's laboratory testing results showed the presence of a rare and poisonous aconitum alkaloid, namely yunaconitine, in the patient's herbal broth sample.
The DH's preliminary investigation revealed that the patient had been prescribed and dispensed with 17 herbal medicines on June 2 by registered Chinese medicine practitioner (CMP), Wong Yeuk-mui, practising at A100-A105, Ground Floor, Well On Shopping Arcade, 9 Yuk Nga Lane, Tseung Kwan O, New Territories. The herbal medicines prescribed to the patient could not account for the presence of the yunaconitine as detected, based on Chinese medicine literature. Samples of herbal medicines were obtained from the premises for chemical analysis.
The Government Laboratory today confirmed that one Chinese herbal medicine sample "processed Radix Aconiti Kusnezoffii" tested positive for yunaconitine and crassicauline A. Further investigation revealed that the CMP had purchased the "processed Radix Aconiti Kusnezoffii" many years ago and could not recall the source of purchase.
Yunaconitine and crassicauline A are aconitum alkaloids. Herbal medicines with these alkaloids are not commonly used in Hong Kong. They include Radix Aconiti Austroyunnanensis, Radix Aconiti Forrestii and Radix Aconiti Sungpanensis. If improperly used, aconitum alkaloids can cause poisoning symptoms including numbness of mouth and limbs, nausea and vomiting, limb weakness, breathing difficulties and cardiac arrhythmias.
"According to section 52 of the Public Health and Municipal Services Ordinance (Cap 132), selling any drug not of the nature, substance or quality demanded by the purchaser is liable to a maximum penalty of $10,000 and three months' imprisonment. Upon completion of the investigation, we will work with the Department of Justice for prosecution matters and will also refer this case to the Chinese Medicine Council of Hong Kong for consideration of possible disciplinary action," a spokesman for the DH said.
"So far, no other reports of related adverse incidents have been received in this event. Our investigation is ongoing. Members of the public who have been prescribed and dispensed with the affected herbs by the CMP at the premises should stop using them immediately and consult healthcare providers if feeling unwell," the spokesman added.
Ends/Friday, June 12, 2015
Issued at HKT 21:08